Nebraska, 2013

Damaging Winds in Nebraska, May 18, 2013

May 18, 2013 · NWS GID · 2 events in 2 counties and zones

At mid-afternoon on this Saturday, discrete storms initiated over western Kansas near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast into south-central Nebraska as an arc-shaped squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

At mid-afternoon on this Saturday, discrete storms initiated over western Kansas near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast into south-central Nebraska as an arc-shaped squall line. These storms produced multiple wind gusts of 50 to 55 mph and even two severe wind gusts near Lexington and just east of Minden.

An upper-level trough was digging through the desert southwest and lee-side cyclogenesis was underway. Temperatures in the low-mid 80s and rich dewpoints in the mid-upper 60s resulted in MLCAPE of 2500-5000 J/kg. While deep layer shear was strong enough to support supercell storm structures, the number of cells resulted in merging of individual cold pools and ultimately a multicell storm mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 5:21 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 18, 5:21 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT MAY 18 2013

THE FIRST TORNADO WATCH OF THE DAY WAS COORDINATED WITH SPC AND
SURROUNDING OFFICES AND ITS POSTED.

RADAR IS NOW IN VCP 212.

ALOFT: BROAD SYNOPTIC LIFT WAS OCCURRING OVER THE PLAINS...BETWEEN
COUPLED JET CORES OVER THE DESERT SW AND THE CANADIAN PRAIRIES. THIS
AS A TROF WAS ADVANCING E. THE UPR-LVL DIVERGENCE WILL INTENSIFY AS
THE TROF TILTS NEGATIVE TNGT. A CUT-OFF LOW WILL BEGIN FORMING SUN
OVER SD.

SFC: THE POLAR FRONT EXTENDED FROM SD ACROSS THE PANHANDLE TO CO-
UT-NV. A LEE LOW WAS ALONG THE CO-KS BORDER WITH A DRYLINE
EXTENDING S. AS THE UPR TROF MOVES IN...THE COLD FRONT WILL
ADVANCE SE INTO NEB TOMORROW AND MERGE WITH THE DRYLINE.

NOW THRU SUNSET: A SHRTWV TROF WAS ADVANCING N THRU THE FCST AREA
AT 20Z AND WAS RESPONSIBLE FOR EXTENSIVE CLOUDINESS. CLEARING WAS
RAPID IN ITS WAKE /CURRENTLY ALONG THE KS-NEB BORDER AND RACING
N/. TSTMS WERE FORMING ALONG THE DRYLINE...OVER ERN CO/WRN KS
ATTM. THESE STORMS WILL RACE NE AND ADDITIONAL DEVELOPMENT WILL
RESULT IN EVENTUAL MERGING.

TNGT: EXPECT AN INTENSE SQUALL LINE TO RACE ACROSS THE FCST AREA.
BEFORE CELLS MERGE INTO A LINE...DISCRETE SUPERCELLS WILL PRODUCE
VERY LARGE HAIL AND POSSIBLY A TORNADO OR TWO. THE LINE WILL
SIGNAL A TRANSITION TO A WIND DAMAGE THREAT. BUT DEGREE OF
INSTABILITY STILL THREATENS LARGE HAIL.

HODOGRAPHS WILL ENLARGE AS LLJ STRENGTHENS THIS EVNG. TORNADO
POTENTIAL WILL INCREASE 6PM-9PM AND WILL LAST AS LONG AS CELLS
REMAIN DISCRETE.

SKYWARN: PLEASE RELAY ALL REPORTS OF SVR WX TO THE NWS. WE WILL
ALSO BE MONITORING MESONET SITES/FACEBOOK/TWITTER/HAM RADIO.

EXTRA STAFFING IS PLANNED FOR THIS EVNG.

PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC AND ALL STATEMENTS/
WATCHES/WARNINGS FROM THE NWS HASTINGS.

FOG: WHERE RAIN FALLS TNGT THERE/S POTENTIAL. THE WIND IS THE
PRIMARY UNCERTAINTY. THE RICHARDSON NUMBER SUGGESTS STRATUS MAY
EVOLVE INSTEAD.

SUN: A CLOUDY MRNG PROBABLE. THEN DECREASING CLOUDS WITH SCT
SHWRS/TSTMS REDEVELOPING. SPC HAS SLGT RISK ALONG AND E OF HWY
183.

THERE WILL BE LITTLE CINH DUE TO SUBSTANTIAL LOW-LVL COOLING.
0-5 KM SHEAR WILL BE PREDOMINANTLY SUPPORTIVE OF MULTICELLS...AND
MARGINALLY SUPPORTIVE OF SUPERCELLS. LOW-LVL WINDS WILL BE
SUBSTANTIALLY WEAKER. SO THE MAIN THREATS WILL BE MARGINAL 1" HAIL
AND 60 MPH GUSTS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 336 PM CDT SAT MAY 18 2013

SUNDAY NIGHT...THE 500MB UPPER LOW SHOULD BE CENTERED SOMEWHERE
OVER NEBRASKA ALTHOUGH THERE ARE SOME MODEL VARIATIONS ON THE
EXACT PLACEMENT. MUCH OF OUR CWA WILL BE IN THE DRY SLOT AT THIS
TIME...BUT A FEW SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP IN
CLOSE PROXIMITY OF THE UPPER LOW...WHICH WOULD MAKE PRECIPITATION
MOST LIKELY ACROSS OUR NORTHERN ZONES...NORTH OF I-80.

MONDAY...THE UPPER LOW WILL BE SLOW TO MOVE OUT...THE 12Z GFS IS
SLOWER AND SOUTHWEST OF THE 12Z ECMWF WITH THE 500 MB LOW
PLACEMENT. INSTABILITY SHOWERS WILL BE POSSIBLE IN PART DUE TO THE
COLD AIR ALOFT. THERE WILL BE A LITTLE INSTABILITY AROUND MONDAY
AFTERNOON SO CAN NOT RULE OUT AN ISOLATED THUNDERSTORM.

TUESDAY AND WEDNESDAY...THIS STORM SYSTEM DOES NOT WANT TO GO
ANYWHERE QUICKLY...AND THERE IS GOOD MODEL AGREEMENT THAT COOL
AND CLOUDY CONDITIONS WILL PERSIST WITH A CONTINUED CHANCE OF RAIN
SHOWERS ON TUESDAY WITH LESSER CHANCES LINGERING ON WEDNESDAY.
INSTABILITY IS LACKING BY THIS POINT IN THE UPPER STORMS LIFE
CYCLE AND THUS AM EXPECTING MORE OF A GENERAL RAIN THREAT AND WILL
NOT BE MENTIONING THUNDERSTORMS DURING THIS PERIOD. HIGH
TEMPERATURES WITH THE CLOUDS AND RAIN WILL STRUGGLE INTO THE
60-70F RANGE ON TUESDAY WITH UPPER 60S TO LOWER 70S ON WEDNESDAY.

THURSDAY THROUGH SATURDAY...THE OVERALL PATTERN IS UPPER LEVEL
RIDGING ACROSS THE CENTRAL PLAINS. THIS TYPICALLY WOULD MEAN DRY
WEATHER...BUT NOT SO MUCH IN THIS CASE. WEAK SHORT WAVES WILL BE
RIDING THROUGH AND OVER THE UPPER RIDGE BRINGING PERIODIC CHANCES
FOR THUNDERSTORMS. BELIEVE THESE STORMS WILL GENERALLY BE MORE
ISOLATED GIVEN THE OVERALL SYNOPTIC SET UP AND FORECAST MODELS MAY
BE OVERDOING QPF. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
THREAT...BUT WE DO SEEM TO BE LACKING STRONGER WINDS ALOFT...WHICH
WOULD LIMIT ANY SEVERE WEATHER POTENTIAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 615 PM CDT SAT MAY 18 2013

CONVECTION SOUTHWEST OF THE TERMINAL IS EXPECTED TO INCREASE IN
COVERAGE TONIGHT AND REACH THE TERMINAL AFTER DARK. INTERMITTENT
TSTM POTENTIAL WILL CARRY THRU THE NIGHT AND IF CONVECTION IS NOT
ONGOING...LOWER CIG HEIGHTS ARE POSSIBLE GENERALLY IN THE IFR
RANGE. CIGS WILL INCREASE DURING THE DAY ON SUNDAY WITH TSTMS ALSO
POSSIBLE...WITH THE BETTER CHCS TOWARD THE LATTER TAF HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, May 18, 5:36 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT SAT MAY 18 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
636 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE FORECAST INTO TONIGHT. THROUGH LATE THIS
EVENING...SEVERE THUNDERSTORMS ARE EXPECTED WEST OF A LINE FROM
KEARNEY NEBRASKA TO BELOIT KANSAS. THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF
TENNIS BALLS...AND ISOLATED TORNADOES.

OVERNIGHT...THE THUNDERSTORMS WILL SPREAD NORTH AND EAST ACROSS
THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY EVENING...ESPECIALLY
EAST OF A LINE FROM ORD TO GRAND ISLAND TO HEBRON NEBRASKA. SOME
STORMS MAY BE SEVERE ALONG AND EAST OF HIGHWAY 183. THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...AND HAIL TO THE
SIZE OF PING PONG BALLS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON...BUT ARE NOT
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA THURSDAY THROUGH SATURDAY. AT THIS TIME IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER THREAT LEVEL OF THESE LATE WEEK
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION MAY BE NEEDED THIS EVENING. PLEASE RELAY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 18, 5:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 E LONG ISLAND         39.95N 99.46W
05/18/2013  E1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZE HAIL AND ESTIMATED
            WINDS OF 60 MPH.

&&

REED
Local storm report, May 18, 5:38 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             5 W ALTON               39.47N 99.04W
05/18/2013  E0.75 INCH       OSBORNE            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PENNY SIZE HAIL ON HIGHWAY 24 AT
            COUNTY LINE OF OSBORNE AND ROOKS COUNTIES.

&&

REED
Special weather statement, May 18, 5:40 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SAT MAY 18 2013

KSZ017-018-190015-
OSBORNE KS-ROOKS KS-
640 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE AND SOUTHERN
ROOKS COUNTIES UNTIL 715 PM CDT...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF ZURICH...OR 28 MILES SOUTHEAST
OF HILL CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALCO...
  ZURICH...
  PLAINVILLE...
  CODELL...
  NATOMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3913 9961 3931 9958 3932 9849 3913 9850
TIME...MOT...LOC 2340Z 232DEG 20KT 3907 9948

HALBLAUB
Special weather statement, May 18, 5:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT SAT MAY 18 2013

NEZ072-082-190030-
FURNAS NE-GOSPER NE-
647 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTHERN FURNAS
COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR 33 MILES WEST OF HOLDREGE...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELWOOD...
  SMITHFIELD...
  JOHNSON LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 10012 4036 10010 4040 10010 4045 10009
      4044 9999 4070 9999 4070 9969 4069 9965
      4046 9964 4044 9965 4027 9964 4028 10015
TIME...MOT...LOC 2347Z 204DEG 38KT 4037 9996

WESELY
Special weather statement, May 18, 5:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT SAT MAY 18 2013

NEZ073-074-083-084-190015-
FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE-
651 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN
KEARNEY...HARLAN AND WESTERN FRANKLIN COUNTIES UNTIL 715 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OXFORD TO ALMA TO 6
MILES SOUTH OF HARLAN COUNTY DAM...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLDREGE...
  HARLAN COUNTY DAM...
  REPUBLICAN CITY...
  HUNTLEY...
  NAPONEE...
  ATLANTA...
  BLOOMINGTON...
  RAGAN...
  LOOMIS...
  WILCOX...
  FUNK...
  HILDRETH...
  AXTELL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4050 9964 4048 9897 4001 9896 4000 9931
      4008 9939 4025 9963 4044 9965
TIME...MOT...LOC 2351Z 208DEG 32KT 4035 9964 4017 9932
          4002 9918

WESELY
Special weather statement, May 18, 6:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
718 PM CDT SAT MAY 18 2013

NEZ060-061-072>074-190045-
BUFFALO NE-DAWSON NE-GOSPER NE-KEARNEY NE-PHELPS NE-
718 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...WESTERN KEARNEY...
NORTHEASTERN GOSPER...SOUTHEASTERN DAWSON AND SOUTHWESTERN BUFFALO
COUNTIES UNTIL 745 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JOHNSON LAKE TO 6
MILES NORTHEAST OF LOOMIS TO FUNK...AND MOVING NORTH NORTHEAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEXINGTON...
  FUNK...
  AXTELL...
  OVERTON...
  ELM CREEK...
  ODESSA...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 231 AND 275.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4094 9972 4064 9897 4036 9897 4035 9916
      4035 9939 4046 9951 4066 9999 4068 9999
TIME...MOT...LOC 0017Z 201DEG 39KT 4073 9982 4057 9943
          4042 9925

WESELY

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
May 18, 6:35 PM CST
Where
Dawson County, Lexington
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -99.730

Thunderstorm Wind, Kearney

When
May 18, 6:42 PM CST
Where
Kearney County, 2 mi NE of Norman
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.501, -98.753

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449135, 449136.